ON the subject of new drugs...
Jan 23, 2004
Dear Dr. Young,
I'm currently on my first regimen (Combivir/Sustiva) and due to the fact that I'm on chemo (Doxil) for my KS I'm severely anemic (to dangerous levels!!!) although being treated with Procrit, the anemia is still killing me! Since we're gonna have to rule out a long list of possible causes for such severe anemia (January 7th, 6.4 and was transfused 4 units of blodd in the ER) I was wondering if you have any information about when Abacavir will be available combined with 3TC so that I can discontinue the AZT in my Combivir. It was my understanding that Abacavir was soon gonna be combined with 3TC in a pill and that is wonderful news not only because of the anemia that can be AZT caused but to avoid Lipo problems. Please advise if you have any info and if my assumptions are correct.
Severely anemic and fatigued,
Response from Dr. Young
Thanks for your post.
Sorry to hear that you're not entirely well. Combivir/Sustiva is typically a very well tolerated and very potent drug regimen; sometimes, however (and particularly in persons with more advanced AIDS like you, with KS), the AZT part of Combivir may contribute to anemia.
In such circumstances switching out the AZT can be one treatment option-- you've mentioned abacavir (Ziagen), which has been studied extensively in combination with your other medications, namely 3TC(Epivir) and efavirenz (Sustiva). This regimen has been recently shown in a very large, randomized trial to be as effective as Combivir/efavirenz; and in a separate trial the once-daily combo of abacavir/3TC was shown to be as effective as the currently FDA-approved twice daily dose.
Because of these data it is very likely that we will see the approval of a combined (and very convenient) once-daily pill of abacavir/3TC (we call it "EZ tab", for now). This would be a very reasonable, and scientifically supported regimen, if it turned out that AZT was causing your anemia, and when the combo pill is available, would result in a 2 pill, once-daily regimen (very sexy, huh?).
Hope this is helpful, good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Vagina After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Painful Ejaculation After Condom Broke Anal Worried I Have HIV
- Stinging Pain After Mutual Masturbation Worried I Have HIV
- Swollen Glands After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Can You Get Hepatitis B From Touching Blood?
- Does Wart Remover Work For The Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.